Jump to content

Treatment for Isotretinoin Induced Rosacea


Recommended Posts

  • Root Admin

isotretinoin.png.18e4a8242d7569d61fa2618

Higher doses of isotretinoin, but more importantly, low dose isotretinoin, has been reported to be a successful treatment for rosacea. You should be aware of the risk/benefit ratio with this treatment if you are not aware of these facts. Are you aware of isotretinoin induced rosacea?

For more information on isotretinoin

However, in some cases there are reports of it inducing a worsening case of rosacea inflammation, hence, the possibility of causing Isotretinoin Induced Rosacea, aka, Iatrogenic Rosacea or Rosaceiform Dermatitis [see list of differential diagnosis of rosacea to consider]. Just as long term treatment with Topical calcineurin inhibitors (TCIs) or with long term steroid treatment can result in induced rosacea, long term isotretinoin treatment can also induce rosacea. 

For example, one report states regarding treating acne with isotretinoin, "However, isotretinoin must be used with caution, as paradoxical induction/exacerbation of acne fulminans has been reported." [1] Acne fulminans (AF) developed during use of isotretinoin in low doses. [2] "Isotretinoin treatment for acne can lead to inflammatory flare-ups or an aggravation, occasionally leading to acne fulminans." [3] One paper lists the adverse effects (AEs) of isotretinoin treatment in acne which may include, "resulting mostly from changes to the eyelids and the surface of the cornea or lacrimal abnormality that leads to dry eye. The association is documented in the literature, with case reports describing blepharoconjunctivitis, keratoconjunctivitis sicca, cutaneous photosensitivity, contact lens intolerance, refractive changes, papilledema, pseudotumor cerebri, and abnormal retinal function....abnormal meibomian gland secretion, blepharoconjunctivitis, corneal opacities, decreased dark adaptation, decreased tolerance to contact lenses, decreased vision, increased tear osmolarity, meibomian gland atrophy, myopia, ocular discomfort, ocular sicca, photophobia, pseudotumor cerebri, and keratitis." [4]

Furthermore, there are anecdotal reports of Accutane Induced Rosacea. A typical example of these reports is Dave, who posted, "I'm 6 months post accutane and still having some flushing issues but it is getting a bit better. I'd say I started to see slight improvement during months 5 and 6. I've talked to other who said it took up to a year for the flushing to resolve itself." [flying_er post no 2 30th December 2011 04:55 PM] The list of anecdotal reports keeps growing. 

The treatment for Isotretinoin (Accutane) Induced Rosacea will be listed in this post for your benefit. 

Treatment

(1) Obviously stop isotretinoin intake and call your dermatologist and make an appointment for further treatment. 
"All abnormal findings in these studies were reversible shortly after cessation of the isotretinoin treatment." [4]

(2) Let the skin heal on its own for a few days, washing only with cool water. 

(3) Take analgesic medicine for any pain 

Anecdotal Treatments

Lucy says she uses mepacrine. [Lease143 post no 1]

lucy_nic87 started a thread on this subject and uses Finacea, propanolol, clonidine, mepacrine

Peter B reports he is on mepacrine and clonidine which help control the worst of the flushing.  

Ray reports quinacrine helps

Plaquenil (Hydroxychloroquine)
chris123 started a thread on this treatment and reports at post no 21, "It's been about 2 months since I started the plaquenil, and the past 2 weeks or so my flushing has subsided materially. I don't flush as often, and when I do it's not quite as severe, and it doesn't last as long."

End Notes

[1] Indian Dermatol Online J. 2013 Apr-Jun; 4(2): 133–142.
Paradoxes in dermatology
Keshavmurthy A. Adya, Arun C. Inamadar, and Aparna Palit

[2] An Bras Dermatol. 2011 Sep-Oct;86(5):983-5.
Acne fulminans and isotretinoin: case report.
Pereira MF, Roncada EM, Oliveira CM, Monteiro R, Abreu MA, Ortigosa LC.

[3] Ann Dermatol Venereol. 2001 Mar;128(3 Pt 1):224-8.
Acne flare-up and deterioration with oral isotretinoin
Chivot M.

[4] JAMA Dermatology July 2012
Ocular Adverse Effects of Systemic Treatment With Isotretinoin
Meira Neudorfer, MD; Inbal Goldshtein, MSc; Orna Shamai-Lubovitz, MD; et al

Link to post
Share on other sites
  • Admin pinned this topic

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.
Note: Your post will require moderator approval before it will be visible.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

×
×
  • Create New...